Cold & Flu Symptom Treatment Tips
Self Care Treatment Tips
What you can do to feel better.
Influenza usually lasts days to about a week. It is commonly associated with fever, cough, body aches, tiredness, sore throat and runny nose or congestion. This year some people have an upset stomach or diarrhea. Simple over-the-counter medications are recommended for treatment.
- Acetaminophen (Tylenol) or Ibuprofen (Advil, Motrin) or Naproxen (Aleve) are all effective when taken regularly as instructed on the bottle. Take care to not take too much acetaminophen as it is found in many combination products. Non-acetaminophen products can be upsetting to your stomach if you are not eating
- Throat lozenges (such as Cepacol) or throat sprays can be helpful.
- Guaifenesin DM (Robitussin DM and others with ‘DM’).
- Decongestant nasal sprays (Afrin and similar) or Pseudoephedrine (Sudaphed) or Phenyleprine pills. Follow directions on bottle.
- Increase fluid intake.
Stay home if you are sick for at least 24 hours after there is no longer a fever or signs of a fever (have chills, feel very warm, have a flushed appearance, or are sweating). This should be determined without the use of fever-reducing medications (any medicine that contains inbuprofen or acetaminophen).
Stay away from others while sick can prevent others from getting sick too.
Ask a roommate or friend to check up on you and to bring you food and supplies if needed.
If you have severe illness if problems develop or for more information:
You can call the Campus Health Center at (575) 646-1512 and ask to speak to a nurse.
- Campus Health Center
- (575) 646-1512
- 3080 Breland Drive
- MSC 3529, PO Box 30001, Las Cruces, NM 88003
- PO Box 30001, Las Cruces, NM 88003
- Walkins: 7:30 am - 11:30 am | 1:00 pm - 4:30 pm | Monday through Friday